Alert archive / Texas / Flash Flood Warnings in 2009

Flash Flood Warning 40, NWS Austin/San Antonio, TX

September 12, 2009Travis County, Williamson County, Texas

NWS Austin/San Antonio, TX issued this flash flood warning at Sep 12, 2009, 6:35 PM CDT for Travis County, Williamson County, Texas. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 12, 2009, 6:35 PM CDT (23:35 UTC)
Expired
Sep 12, 2009, 9:30 PM CDT
In force
3 hr
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Flood severity
None

Counties Travis County, TX, Williamson County, TX

The radar

The Ft Hood radar (KGRK), 31 km from the middle of the area, began a volume at 23:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 12, 6:35 PM CDTFLASH FLOOD3 Sse Anderson Mill, TXCITY OFFICIALS INDICATE PORTIONS OF SPICEWOOD SPRINGS ROAD REMAIN CLOSED DUE TO FLASH FLOODING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 11.6 hours before the alert went out and 248 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2009-09-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 197 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2009-09-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
197 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
451 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KEWX 122335
FFWEWX
TXC453-491-130230-
/O.NEW.KEWX.FF.W.0040.090912T2335Z-090913T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
635 PM CDT SAT SEP 12 2009

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL TRAVIS COUNTY...
  WILLIAMSON COUNTY...

* UNTIL 930 PM CDT.

* AT 632 PM CDT...THE NATIONAL WEATHER SERVICE HAS DETERMINED THAT
  RAINFALL ESTIMATES FROM DOPPLER RADAR INDICATE FLASH FLOODING 
  FROM A CLUSTER OF THUNDERSTORMS FROM NEAR FLORENCE IN WILLIAMSON   
  COUNTY...TO NEAR BULL CREEK AT LOOP 360 IN AUSTIN. THIS ACTIVITY 
  IS MOVING SLOWLY SOUTH AT 10 MPH.

ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES WILL BE POSSIBLE OVER 
THE WARNED AREA EARLY THIS EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IT IS HARD TO RECOGNIZE THE DANGERS OF FLOODING AT NIGHT. IF FLOOD
WATERS RISE ACT QUICKLY. DO NOT STAY IN FLOOD PRONE AREAS.

&&

LAT...LON 3087 9759 3078 9739 3038 9752 3018 9779
      3026 9788 3077 9795 3091 9780

$$
2 follow-up statements
000 
WGUS74 KEWX 130111
FFSEWX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
811 PM CDT SAT SEP 12 2009

TXC453-491-130230-
/O.CON.KEWX.FF.W.0040.000000T0000Z-090913T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WILLIAMSON TX-TRAVIS TX-
811 PM CDT SAT SEP 12 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 930 PM CDT FOR
CENTRAL TRAVIS AND WILLIAMSON COUNTIES...

AT 806 PM CDT...THE NATIONAL WEATHER SERVICE HAS DETERMINED THAT   
RAINFALL ESTIMATES FROM DOPPLER RADAR CONTINUES TO INDICATE FLASH 
FLOODING OVER THE WARNED AREA. A CLUSTER OF SLOW MOVING 
THUNDERSTORMS FROM NEAR FLORENCE IN WILLIAMSON COUNTY...TO NEAR BULL 
CREEK AT LOOP 360 IN AUSTIN CONTINUE TO PRODUCE RAINFALL RATES OF 1 
TO 2 INCHES PER HOUR...WITH THE HEAVIEST RAINFALL LOCATED NEAR LAKE 
GEORGETOWN. 

BERRY CREEK AT I-35 NEAR GEORGETOWN IS IN FLOOD STAGE AND THE SOUTH 
FORK SAN GABRIEL RIVER IN GEORGETOWN IS AT BANKFULL. BULL CREEK AT 
LOOP 360 IN AUSTIN HAS DROPPED BELOW FLOOD STAGE. ADDITIONAL HEAVY 
RAINFALL WILL LIKELY CAUSE A QUICK RISE IN RIVERS...CREEKS...AND 
TRIBUTARIES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IT IS HARD TO RECOGNIZE THE DANGERS OF FLOODING AT NIGHT. IF FLOOD
WATERS RISE ACT QUICKLY. DO NOT STAY IN FLOOD PRONE AREAS.

&&

LAT...LON 3087 9759 3078 9739 3038 9752 3018 9779
      3026 9788 3077 9795 3091 9780

$$
000 
WGUS74 KEWX 130226
FFSEWX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
926 PM CDT SAT SEP 12 2009

TXC453-491-130231-
/O.EXP.KEWX.FF.W.0040.000000T0000Z-090913T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WILLIAMSON TX-TRAVIS TX-
926 PM CDT SAT SEP 12 2009

...THE FLASH FLOOD WARNING WILL EXPIRE AT 930 PM CDT FOR CENTRAL
TRAVIS AND WILLIAMSON COUNTIES...

AT 926 PM...NATIONAL WEATHER SERVICE METEOROLOGISTS HAVE DETECTED 
LIGHTER RAINFALL RATES...LESS THAN ONE-QUARTER INCH PER HOUR... 
FALLING OVER WILLIAMSON AND TRAVIS COUNTIES. DUE TO THE SIGNIFICANT 
HEAVY RAINFALL AMOUNTS RECEIVED OVER THE PAST TWO DAYS...URBAN AND 
SMALL STREAM FLOODING WILL REMAIN A CONCERN THROUGH LATE TONIGHT. 

LAT...LON 3087 9759 3078 9739 3038 9752 3018 9779
      3026 9788 3077 9795 3091 9780

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 12, 2:18 PM CDT, 4 hours 17 minutes earlier.

Area forecast discussion, Sep 12, 2:18 PM CDT, 4 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
218 PM CDT SAT SEP 12 2009

.DISCUSSION...
SCATTERED TO NUMEROUS SHOWERS AND ISOLATED THUNDERSTORMS WILL
BEGIN TO DIMINISH THIS EVENING AS AFTERNOON HEATING WANES. COULD
SEE SOME FAIRLY HEAVY CONVECTION ALONG THE ESCARPMENT RIGHT UP
TO AROUND SUNSET. WILL LET CURRENT FLASH FLOOD WATCH EXPIRE AT
7 PM. THE UPPER LOW CENTER CURRENTLY NEAR LLANO WILL MIGRATE
SLOWLY NORTHWEST INTO THE BIG COUNTRY OF WEST CENTRAL TEXAS
SUNDAY..WHILE IMPULSES ON THE BACKSIDE OF THE LOW KEEP IT
FROM FILLING (WEAKENING) AND PULLING NORTH. THUS..ANOTHER
ROUND OF DAYTIME SHOWERS AND STORMS SUNDAY..BUT PROBABLY NOT
AS HEAVY DUE TO A LOSS OF LOW LEVEL UPSLOPE FLOW ALONG THE
ESCARPMENT. THE UPPER TROUGH WILL BEGIN TO FILL AND SHIFT EAST ON
MONDAY WITH RAIN CHANCES DIMINISHING FROM THE WEST. DRIER
AND STABLE NORTH TO NORTHWEST FLOW ALOFT WILL DOMINATE THE REGION
TUESDAY THROUGH THURSDAY WITH WARM AFTERNOONS AND COOL NIGHTS.
BY FRIDAY A WEAK RIDGE WILL BUILD ALOFT WITH PACIFIC MOISTURE
STARTING TO BE TAPPED. GULF MOISTURE HOWEVER WILL BE LIMITED
AS A WEAK SURFACE RIDGE OF HIGH PRESSURE DOMINATES SOUTH TEXAS
AND THE WESTERN GULF THROUGH NEXT WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              70  82  68  83  66 /  70  60  20  20  10
AUSTIN BERGSTROM INTL AIRPORT  70  85  69  86  64 /  70  60  20  20  10
NEW BRAUNFELS MUNI AIRPORT     69  84  68  85  65 /  60  40  20  20  10
BURNET MUNI AIRPORT            67  79  65  79  64 /  70  60  20  20  10
DEL RIO INTL AIRPORT           69  89  70  91  67 /  20  20  -   -   -
GEORGETOWN MUNI AIRPORT        69  80  66  81  65 /  70  60  20  20  10
HONDO MUNI AIRPORT             67  87  67  85  64 /  50  30  -   10  10
SAN MARCOS MUNI AIRPORT        68  84  67  84  65 /  70  50  20  20  10
LA GRANGE - FAYETTE REGIONAL   70  84  72  85  67 /  60  60  20  30  10
SAN ANTONIO INTL AIRPORT       69  85  69  86  67 /  60  40  20  10  10
STINSON MUNI AIRPORT           71  86  70  86  67 /  50  40  -   10  10

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING
COUNTIES: ATASCOSA...BANDERA...BASTROP...BEXAR...BLANCO...BURNET...
CALDWELL...COMAL...DE WITT...FAYETTE...FRIO...GILLESPIE...
GONZALES...GUADALUPE...HAYS...KARNES...KENDALL...KERR...LAVACA...
LEE...LLANO...MEDINA...REAL...TRAVIS...UVALDE...WILLIAMSON...WILSON.

&&

02/06
Hazardous weather outlook, Sep 12, 3:38 AM CDT, 14 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
338 AM CDT SAT SEP 12 2009

TXZ183-184-202-217-218-228-131000-
VAL VERDE-EDWARDS-KINNEY-MAVERICK-ZAVALA-DIMMIT-
338 AM CDT SAT SEP 12 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...
DEEP TROPICAL MOISTURE AND A SLOW MOVING UPPER LOW WILL RESULT IN
SCATTERED SHOWERS AND THUNDERSTORMS INTO THIS EVENING. LOCALLY HEAVY
RAIN CAN BE EXPECTED WITH ISOLATED RAINFALL TOTALS OF 2 TO 3
INCHES POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.

TXZ171>173-185>194-203>209-219>225-131000-
LLANO-BURNET-WILLIAMSON-REAL-KERR-BANDERA-GILLESPIE-KENDALL-
BLANCO-HAYS-TRAVIS-BASTROP-LEE-UVALDE-MEDINA-BEXAR-COMAL-
GUADALUPE-CALDWELL-FAYETTE-FRIO-ATASCOSA-WILSON-KARNES-GONZALES-
DE WITT-LAVACA-
338 AM CDT SAT SEP 12 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...
A FLASH FLOOD WATCH IS IN EFFECT UNTIL 7 PM THIS EVENING. DEEP
TROPICAL MOISTURE AND A SLOW MOVING UPPER LOW WILL RESULT IN
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS. HEAVY RAIN WILL
CAB BE EXPECTED WITH TOTALS OF 3 TO 5 INCHES OR MORE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
SCATTERED SHOWERS AND THUNDERSTORMS SUNDAY WILL PRODUCE LOCALLY
HEAVY RAINFALL OF 2 TO 3 INCHES. OTHERWISE NO HAZARDOUS WEATHER
IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Sep 12, 3:29 PM CDT, 3 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
329 PM CDT SAT SEP 12 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0310 PM     FLOOD            1 S AUSTIN              30.26N  97.74W
09/12/2009                   TRAVIS             TX   BROADCAST MEDIA

            HIGH WATER IS FLOWING OVER A BRIDGE NEAR THE WOODVIEW
            MOBILEHOME PARK ON OLTORF STREET IN AUSTIN.

&&

EVENT NUMBER EWX0900085

MCDONALD
Local storm report, Sep 12, 3:34 PM CDT, 3 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
334 PM CDT SAT SEP 12 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0328 PM     FLASH FLOOD      FLORENCE                30.84N  97.80W
09/12/2009                   WILLIAMSON         TX   TRAINED SPOTTER

            HIGH WATER REPORTED IN FLORENCE.

&&

EVENT NUMBER EWX0900086

CJM
Local storm report, Sep 12, 3:37 PM CDT, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
337 PM CDT SAT SEP 12 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0328 PM     FLOOD            N FLORENCE              30.84N  97.79W
09/12/2009                   WILLIAMSON         TX   STORM CHASER

            WATER IS FLOWING OVER COUNTRY ROAD 226 IN FLORENCE.

&&

CORRECTED REMARKS

EVENT NUMBER EWX0900087

MCDONALD
Local storm report, Sep 12, 3:38 PM CDT, 2 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
338 PM CDT SAT SEP 12 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0336 PM     FLASH FLOOD      6 SSW JOLLYVILLE        30.37N  97.78W
09/12/2009                   TRAVIS             TX   OTHER FEDERAL

            BULL CREEK PARK IS FLOODING.

&&

EVENT NUMBER EWX0900088

CJM
Local storm report, Sep 12, 3:54 PM CDT, 2 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
354 PM CDT SAT SEP 12 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0352 PM     FLOOD            5 NW GEORGETOWN         30.70N  97.75W
09/12/2009                   WILLIAMSON         TX   OTHER FEDERAL

            BERRY CREEK UPSTREAM OF IH35 NEAR GEORGETOWN IS NOW IN
            FLOOD.

&&

EVENT NUMBER EWX0900089

MCDONALD
Local storm report, Sep 12, 5:28 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
528 PM CDT SAT SEP 12 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HEAVY RAIN       5 E KYLE                29.99N  97.79W
09/12/2009  M3.00 INCH       HAYS               TX   STORM CHASER

            3 INCHES IN 3 HOURS AND 4.75 INCHES SINCE 4AM.

&&

EVENT NUMBER EWX0900090

MCDONALD

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 12, 5:22 AM CDTAreal Flood AdvisoryEWXHays, Travis113 min
Sep 12, 7:15 AM CDTAreal Flood AdvisoryEWXBastrop, Caldwell, Hays, Travis4 hr
Sep 12, 9:00 AM CDTAreal Flood AdvisoryEWXBurnet, Williamson2 hr
Sep 12, 9:32 AM CDTAreal Flood AdvisoryEWXGillespie, Kerr118 min
Sep 12, 11:16 AM CDTFlash Flood WarningEWXBurnet, Williamson3 hr
Sep 12, 1:04 PM CDTFlash Flood WarningEWXComal, Hays, Travis4 hr
Sep 12, 2:03 PM CDTFlash Flood WarningEWXBurnet, Williamson3 hr
Sep 12, 4:42 PM CDTRiver Flood WarningEWXTravis11 hr
Sep 12, 4:42 PM CDTRiver Flood WarningEWXWilliamson11 hr
Sep 12, 5:04 PM CDTAreal Flood AdvisoryEWXGillespie, Llano116 min
Sep 12, 5:04 PM CDTAreal Flood AdvisoryEWXHays, Travis, Williamson116 min
Sep 12, 5:18 PM CDTAreal Flood AdvisoryEWXAtascosa, DeWitt, Frio, Karnes, Medina, Wilson3 hr
Sep 12, 5:18 PM CDTRiver Flood WarningEWXWilliamson10 hr

Nearby

Flash Flood Warnings in Texas, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.